Teenager Attempts Suicide by Swallowing 45 Kratom Capsules

woman, desperate, sad

In a 2020 case report, a teenage girl intentionally overdosed on 45 kratom capsules (500mg each = 22.5 grams or 4/5 ounce). After suffering from severe depression, the 15 year old obtained the capsules from her father, and swallowed them in an attempted suicide.

On exam, patient complained of dry mouth, dizziness, restlessness, palpitations, nausea, and vomiting. Vital signs were positive for tachycardia (heart rate = 100 beats per minute). Physical exam was positive for miotic pupils and bilateral upper extremity tremors. Otherwise, the rest of the neurologic exam was unremarkable.

Doctors treated her, and symptoms subsided 14 hours after ingestion.

The case report, which incorrectly refers to kratom as a “synthetic opioid”, gave no details on the kratom product, such as whether the product contained extract or powder kratom. There was no mention of testing for adulterants or contaminants, though a urine test was negative for other drugs.

What can we take away from this?

  1. It’s really hard to die of an overdose of unadulterated, uncontaminated kratom, assuming that’s what she ingested. That doesn’t mean it’s impossible. The dose determines whether any substance, even water, is toxic. The same dose (22.5g) of pure mitragynine would likely be highly toxic. Even non-extracted leaf powder can have varying alkaloids. If this patient had already had severe liver problems, a heavy dose of kratom could have been the last straw. But kratom is relatively safe compared to other substances that might have been in the house. Luckily, she did not reach for acetaminophen (4-10 grams can cause liver injury in adults, and kills 450 Americans per year), or alcohol. Alcohol poisoning kills 6 Americans per day, according the CDC. Most people use Tylenol and alcohol to positive outcomes, because…
  2. Substances don’t cause substance abuse. Mental health issues do. It’s important for parents to keep psychoactive substances out of reach of children. It’s also important for doctors, like the ones who published this case report, to warn us about potential harms. But one side effect of scapegoating substances is the ignorance more complex issues like suicidal depression. Ironically, blaming substances only makes the scapegoater feel good in the moment. It does nothing to address underlying issues. Societies addicted to scapegoating substances allow real problems to go unaddressed leading to long term damage to physical, mental, and social health. Having said that…
  3. If you’re taking enough kratom per day to put a 15 year old in the hospital, that might be too much, especially if you have no idea whether your kratom product contains adulterants or contaminants, as in this case report. You may not end up in the ER, but as Dr. Prozialeck told Kratom Science, in reference to his study that found lead in low-quality kratom products: “Levels of like 10 grams a day ingestion, for some of the products, would exceed the allowable daily intake of toxic metals, particularly lead.” See our Tolerance and Tapering page for a place to start on lowering your daily dose.

Kratom studies cited:

Wong, A., & Mun, M. (2020). A Case of Kratom Overdose in a Pediatric Patient. Case reports in psychiatry, 2020, 8818095. https://doi.org/10.1155/2020/8818095

Prozialeck, W. C., Edwards, J. R., Lamar, P. C., Plotkin, B. J., Sigar, I. M., Grundmann, O., & Veltri, C. A. (2020). Evaluation of the Mitragynine Content, Levels of Toxic Metals and the Presence of Microbes in Kratom Products Purchased in the Western Suburbs of Chicago. International journal of environmental research and public health, 17(15), 5512. https://doi.org/10.3390/ijerph17155512
Full text link: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7432033/

###

1 thought on “Teenager Attempts Suicide by Swallowing 45 Kratom Capsules”

  1. the FDA is going to try to hipe this one as much as they can in the coming weeks I think. Good thing kratom science got to it first

Leave a Comment

Your email address will not be published.